News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Allergic reaction to Minocycline


 xltaylx - Wed Mar 25, 2009 3:02 am

Couple days ago I came down with severe case of strep throat. And myself and my mom were unsure if we were going to be able to get a prescription to treat it.

Well my mom's BF had a prescription of Minocycline 100mg since supposedly it can help when suffering from a stroke (he has suffered one or two in his history). Since it was an antibiotic, my mom figured I should take that just to help kickstart the road to recovery I guess.

She told me to take 5 pills since they were only 100mg each, which ended up being 500mg at a single time. At first I was hesitant and skeptical because taking 5 pills at the same time never seems like a smart idea, plus if its somebody elses prescription.

About an hour later I felt the symptoms of the overdose although not immediately aware of it, figured it was part of the strep. I began to feel nauseous and almost threw up. 7 hours later I broke out in a rash all over my body.

Thats when we called up my doctor again and asked if we should go to the emergency room and was re-assured it was just a mild allergic reaction. Well its been about 2 days since then and whenever I scratch anywhere about a couple seconds later I get this strong itch much like the chicken pox, and I stilll have small red dots scattered around my ankle and shin area.

But here are my concerns that maybe hopefully you can answer.

a) I've read about cases like these, because I overdosed taking 500mg initially how long should I suspect this allergic reaction to continue for? I've read for some people it can lasts months.

b) I've also read that Minocylcine can cause liver damage, how concerned should I be about this incident?

c) I just started using the Benadryl, but that will help with the itching?
 Debbie Miller, RN - Thu Mar 26, 2009 11:09 pm

User avatar Hello,
Benadryl should help with the itching so you should continue to take it. Your response can vary but I would think that within a week you should be feeling better. It is unlikely to cause liver problems unless you already have a compromised liver from alcohol, hepatitis, etc.

Do avoid taking other people's prescriptions. Not all antibiotics work on all bacteria and using the wrong ones can cause superbugs go grow that are resistant to all antibiotics, besides the risk you have already experienced. In the future when giving medical history it would be safe to list this as an allergy to be sure you don't have a worse reaction in the future.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here